Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Blacksburg, VA

May 16, 20204 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 16, 2020, 9:52 PM EDT for 4 counties in Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2020, 9:52 PM EDT (01:52 UTC)
Expired
May 17, 2020, 1:45 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Alleghany County, VA, Bath County, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:02 AM EDTFLOOD3 Nw Millboro, VACOWPASTURE RIVER FLOODING PARTS OF ROUTE 42 FROM MILLBORO SPRINGS TO THE ALLEGHANY COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WGUS51 KRNK 170152
FFWRNK
VAC005-017-163-678-170545-
/O.NEW.KRNK.FF.W.0016.200517T0152Z-200517T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
952 PM EDT Sat May 16 2020

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northeastern Alleghany County in west central Virginia...
  The City of Lexington in west central Virginia...
  Eastern Bath County in west central Virginia...
  Rockbridge County in west central Virginia...

* Until 145 AM EDT.

* At 950 PM EDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rainfall across the warned area. Up to two inches 
  of rain have already fallen in some spots during the past hour. 
  These same storms caused extensive flooding and flash flooding to 
  the west in Bath County. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lexington...
  Clifton Forge...
  Goshen...
  Millboro...
  Collierstown...
  Rockbridge Baths...
  and Iron Gate.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

This includes the following streams and drainages...
Blue Suck Branch, Thompson Creek, Bolshers Run, Little Calfpasture
River and Pisgah Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3817 7952 3816 7952 3816 7953 3815 7953
      3816 7950 3813 7946 3810 7949 3808 7947
      3793 7922 3769 7945 3781 7982 3820 7956

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

RAB
1 follow-up statement
336 
WGUS71 KRNK 170301
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1101 PM EDT Sat May 16 2020

VAC005-017-163-678-170545-
/O.CON.KRNK.FF.W.0016.000000T0000Z-200517T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alleghany VA-City of Lexington VA-Bath VA-Rockbridge VA-
1101 PM EDT Sat May 16 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR 
NORTHEASTERN ALLEGHANY...EASTERN BATH AND ROCKBRIDGE COUNTIES IN WEST
CENTRAL VIRGINIA AND THE CITY OF LEXINGTON...

At 1100 PM EDT, Doppler radar indicates that moderate to heavy 
rainfall continues within the warned area.  Two to three inches of 
rain has fallen across parts of the warned area during the past 
couple of hours. Flash flooding remains possible.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
Lexington...
Clifton Forge...
Goshen...
Millboro...
Collierstown...
Rockbridge Baths...
and Iron Gate.

This includes the following streams and drainages...
Blue Suck Branch, Thompson Creek, Bolshers Run, Little Calfpasture
River and Pisgah Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3817 7952 3816 7952 3816 7953 3815 7953
      3816 7950 3813 7946 3810 7949 3808 7947
      3793 7922 3769 7945 3781 7982 3820 7956

FLASH FLOOD...RADAR INDICATED
EXPECTED ADDITIONAL RAINFALL...1-2 INCHES IN 1 HOUR

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 8:45 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 16, 8:45 PM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
845 PM EDT Sat May 16 2020

.SYNOPSIS...
A cold front will drop south across the region this evening into
tonight and stall on Sunday. Low pressure over the Ohio Valley on
Sunday will push a cold front through our area on Monday as the low
moves slowly into the Carolinas by Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 830 PM EDT Saturday

No changes from the afternoon's forecast package for this
evening. Two main areas of convection are being watched this
evening that are resting along the residual front over the north
CWA. Guidance continues to indicate that this rain will wrap up
and lift northward out of the CWA. Though NAM nest wants to show
convection remaining well defined in the east for several more
hours. This may come to fruition with a boundary coming across
Wakefield's area. Regardless, POPs for the north and west are
being maintained for the next several hours. Continued
backbuilding along the boundary is resulting in flooding
problems for areas in and surrounding Bath Co where deeper
convection earlier brought heavy rainfall.

As of 212 PM EDT Saturday...

 A backdoor cold front will drop south across the region this
evening and stall tonight. The 18z SPC Mesoscale Analysis shows that
that Convective Available Potential Energy has climbed into the 500-
1000 J/Kg range. With heating and instability expect scattered
showers and thunderstorms to develop ahead and along the frontal
boundary this afternoon and continue into tonight. The HRRR, HiResW-
arw-east and NAM showed convection developing between 18z-22z. The
best chance will be across the north to northeastern portions of the
forecast area generally north of Highway 460. The Day One Convective
Outlook keeps us in general thunderstorms. Model data showed
northeast to east winds and a layer of stable air from the surface
to nearly 850MB tonight. Low clouds and fog will develop and spread
southwest overnight, especially along the east slopes of the
Blue Ridge. The best chances of fog will be where it rains this
afternoon. Low temperature tonight will range from the lower 50s
in the mountains to the lower 60s in the Piedmont. The
combination of a ridge over the East and a potential tropical
system off the southeast coast,the Appalachians will be in a
strengthening wedge Sunday. Scattered showers and isolated
thunderstorms will develop Sunday afternoon. High temperatures
Sunday will vary from the mid 60s in the northern mountains to
the mid 80s in the piedmont.

Confidence in Near term forecast is moderate.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 212 PM EDT Saturday...

Sunday night through Tuesday night our weather pattern will be
dominated by the influence of the slow approach and stall of an
upper level low pressure system. This system is expected to be over
the Chicago area Sunday night, and meander southeast and become
stalled over the Tennessee and Ohio Valley region. The position of
this low will allow for an increasing flow off the Gulf of Mexico
that will advect moisture into our region. The result will be a
three day stretch with abundant showers and some thunderstorms
during the day, and lesser amounts during the nighttime after we
lose the influence of diurnal convection. Temperatures during this
portion of the forecast will trend slightly cooler each day thanks
to the slow approach of the low.

One feature that may influence the above scenario is an area of low
pressure that is expected to head north along the East Coast.
Subsidence on the west side of this low could slow the approach of
the already slow moving upper low.

Confidence in the above scenario is moderate.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 212 PM EDT Saturday...

A broad upper low pressure center will start this portion of the
forecast period centered over the Tennessee and Ohio River Valleys.
From there, guidance paints various pictures as to the track and
speed at which this system passes over, or near our region. While
showing somewhat different tracks, the GFS and the European
solutions inch the low towards our location through Wednesday night,
and then it heads somewhat faster almost due north as a weaker upper
low or an open trough to either New England (per the GFS) or over
the Great Lakes (per the European). An upper ridge starts again to
build into the area for the start of the weekend into next week. The
Canadian solution is much more poky. It prefers a due east track for
the upper low with it not becoming centered over our region until
Friday evening. It picks up a little more speed heading into the
weekend, with the low heading eastward off the East Coast near the
Delmarva Peninsula. Per this solutions, a hint of upper ridging
starts to return to the area next Saturday night into next Sunday.

Our forecast will resemble more of a GFS/European blend with showers
and some storms likely to impact our region Wednesday through
Friday. Temperatures will be coolest Wednesday with the center of
the low closest to our region. Temperatures will begin to moderate
Thursday and continue that trend through the weekend as the low
departs and the ridge builds.

Confidence in the above portion of the forecast is moderate.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 830 PM EDT Saturday...

Convection continues this evening for those north of the I64
corridor as well as east of LYH. Guidance remains indifferent on
whether the storms east of LYH will progress back westward along
a boundary coming across central VA at the moment.

Ceilings will lower after 00Z/8PM, reaching MVFR levels by
04Z/Midnight as far west as KLWB and KBLF. During the overnight
ceilings will be IFR to LIFR.

Low clouds will continue to spread into the region from the
northeast resulting in widespread MVFR/IFR ceilings into
Sunday.

Average confidence for ceilings, visibility and wind during the
taf period. Below average confidence on the occurrence of
thunderstorms at any specific TAF site.

Extended Aviation Discussion...

The combination of a deepening, very slow moving upper
low drifting into the region from the northwest Sunday night-Monday
and remaining well into next week will result in an extended
period of widespread rain, along with scattered showers and
thunderstorms. When not raining, MVFR drizzle, fog and low
clouds are likely Sunday through Tuesday. Sub-VFR conditions are
possible past Tuesday depending on how long the upper low
lingers in the area. If it lingers MVFR/IFR conditions will be
possible Wednesday and Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/KK
NEAR TERM...KK/RR
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/RR
Hazardous weather outlook, May 16, 2:36 PM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Sat May 16 2020

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-171845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
236 PM EDT Sat May 16 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday and Monday night along
with the potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 7:15 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT Sat May 16 2020

VAZ020-162345-
Bath-
715 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BATH COUNTY...

At 715 PM EDT, a strong thunderstorm was located over Nimrod Hall, or
near Millboro, moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Nimrod Hall.

LAT...LON 3793 7966 3796 7974 3809 7970 3803 7953
TIME...MOT...LOC 2315Z 204DEG 5KT 3798 7967

RR
Special weather statement, May 16, 7:16 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
716 PM EDT Sat May 16 2020

VAZ047-162345-
Buckingham-
716 PM EDT Sat May 16 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL BUCKINGHAM COUNTY...

At 716 PM EDT, a strong thunderstorm was located over Andersonville,
or 7 miles south of Buckingham, moving northeast at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dillwyn...
Sheppards...
Andersonville...
and Toga.

LAT...LON 3736 7845 3735 7855 3736 7856 3737 7858
      3738 7858 3738 7859 3739 7858 3740 7859
      3738 7863 3739 7864 3742 7864 3742 7865
      3747 7866 3759 7845 3746 7838
TIME...MOT...LOC 2316Z 246DEG 7KT 3744 7859

RR
Local storm report, May 16, 8:54 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HEAVY RAIN       MOUNTAIN GROVE          38.10N 79.89W
05/16/2020  E3.75 INCH       BATH               VA   PUBLIC

&&

RR
Local storm report, May 16, 9:14 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 PM EDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      1 ESE MOUNTAIN GROVE    38.09N 79.86W
05/16/2020                   BATH               VA   LAW ENFORCEMENT

            THE BATH COUNTY SHERIFFS OFFICE REPORTED
            THAT OVER 3 INCHES OF RAIN IN AN HOUR
            RESULTED IN CONSIDERABLE DEBRIS ACROSS THE
            ROADWAY AND EVENTUALLY THE ROAD WAS WASHED
            OUT AND IS NOW IMPASSIBLE AND CLOSED.

&&

RAB
Local storm report, May 16, 9:16 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
916 PM EDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      2 NW INGALLS FIELD      37.96N 79.86W
05/16/2020                   BATH               VA   LAW ENFORCEMENT

            MUD SLIDES AND DEBRIS ALONG U.S. 220 NEAR
            HOT SPRINGS WASHED LARGE ROCK BOULDERS IN
            THE ROADWAY. THE HIGHWAY IS CLOSED FOR
            SEVERAL MILES THROUGH THE HOT SPRINGS AREA.

&&

RAB
Local storm report, May 16, 9:18 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT SAT MAY 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      HOT SPRINGS             38.00N 79.83W
05/16/2020                   BATH               VA   LAW ENFORCEMENT

            DOWNTOWN AREA OF HOT SPRINGS NEAR THE BATH
            HOUSE FOR A COUPLE OF MILES TO THE SOUTH
            FLOODED. U.S. 220 IMPASSIBLE.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:00 PM EDTAreal Flood AdvisoryRNKBath3 hr
May 16, 8:44 PM EDTFlash Flood WarningRNKAlleghany, Bath4 hr
May 17, 12:43 AM EDTAreal Flood WarningRNKAlleghany, Bath3 hr
May 17, 1:47 AM EDTAreal Flood WarningRNKAlleghany, Bath, Rockbridge, City of Lexington118 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.